New York, 2010

Tornado and Hail in New York, July 25, 2010

July 25, 2010 · NWS OKX · 28 events in 4 counties and zones

A strong cold front tracking through the region produced severe thunderstorms across the region, including a tornado in the Bronx.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$196,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front tracking through the region produced severe thunderstorms across the region, including a tornado in the Bronx.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 12:19 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 25, 12:19 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
119 PM EDT SUN JUL 25 2010

.SYNOPSIS...
A COLD FRONT ACROSS UPSTATE NEW YORK WILL MOVE ACROSS THIS AFTERNOON
INTO EARLY THIS EVENING. HIGH PRESSURE WILL THEN BUILD FROM THE
WEST...AND REMAIN INTO EARLY WEDNESDAY. A COLD FRONT WILL APPROACH
ON WEDNESDAY AND THEN STALL OVER THE REGION...WITH UNSETTLED WEATHER
LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST ON TRACK. WILL MAKE MINOR TWEAKS TO THE DATABASE BASED ON
LATEST OBS/TRENDS...BUT NO MAJOR CHANGES TO THE FCST ARE NEEDED.

COLD FRONT TO THE WEST ON TRACK TO MOVE THROUGH THE REGION LATER
THIS AFTERNOON AND EARLY THIS EVENING. AHEAD OF IT...W TO NW WINDS
WILL KEEP THE AREA HOT AND HUMID...THOUGH NOT AS BAD AS SATURDAY.
MAX TEMPS OF 90-92 DEGREES EXPECTED ACROSS NYC/NE NJ WITH HEAT
INDEX VALUES IN THE MID 90S. HEAT ADVISORY REMAINS UP FOR NYC
THROUGH EARLY EVENING. ELSEWHERE...HIGHS TOP OFF IN THE MID TO
UPPER 80S. MAX TEMPS MAY BECOME MITIGATED SOMEWHAT AS CLOUDS FROM
THE WEST OVERSPREAD THE AREA.

HIGHEST INSTABILITY VALUES SHOULD BE WEST OF THE CITY AND MOST OF
THE MODEL GUIDANCE HAS THE STRONGEST STORMS JUST WEST OF THE LOCAL
CWA. HOWEVER...THE HRRR MODEL IS NOW PICKING UP ON A POSSIBLE
SQUALL LINE THAT WOULD NOT ONLY IMPACT NYC...BUT SOUTHERN CT AND
AS FAR AS EASTERN CT AS WELL. THIS SEEMS TO BE AN OUTLIER...AND
WILL MONITOR ACCORDINGLY. FOR NOW...WILL KEEP HIGHEST CHANCE POPS
ACROSS NYC/NE NJ/LOWER HUDSON VALLEY AND SLIGHT CHANCE POPS OUT
EAST.

WILL MENTION HEAVY RAIN POSSIBLE IN TSTMS DUE TO PWATS OVER 2"
ACROSS THE REGION.

MODERATE RISK OF RIP CURRENTS CONTINUES THROUGH THIS AFTERNOON AT
THE OCEAN BEACHES...AS W-SW WINDS COMBINE WITH SE SWELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
COLD FRONT PUSHES SOUTH OF THE AREA EARLY THIS EVENING...AS UPPER
TROUGH MOVES INTO THE CANADIAN MARITIME AND OFF THE NORTHEAST
COAST AND SURFACE HIGH BUILDS FROM THE WEST.

CONTINENTAL HIGH PRESSURE WILL BRING LOWER DEW POINTS...50S
RANGE...INTO THE AREA TONIGHT INTO TUESDAY. TEMPERATURES WILL
ALSO COOL SOMEWHAT...MAINLY FOR MONDAY. RETURN FLOW AND WARM
ADVECTION BEGINS TUESDAY AND HIGHS WILL ONCE AGAIN APPROACH 90
DEGREES AS SURFACE HIGH MOVES OFF THE COAST AND UPPER RIDGE AXIS
IS OVER THE AREA.

FOR LOWS TONIGHT AND MONDAY NIGHT USED A BLEND OF THE MAV AND
NAM. HIGHS MONDAY LEANED TOWARD NAM NUMBERS...AND HIGHER MAV
NUMBERS FOR TUESDAYS...TWEAKING UPWARD ESPECIALLY NORTHEASTERN NEW
JERSEY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE OFFSHORE WILL SET UP A RETURN FLOW TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL ALLOW FOR HUMID AIRMASS TO MOVE INTO THE AREA.
A COLD FRONT ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING ACROSS
CANADA WILL MOVE ACROSS THE REGION LATE WEDNESDAY INTO THURSDAY.
THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL CARRY
CHANCE POPS.

HIGH PRESSURE RETURNS FOR THE END OF THE WEEK. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY WITH DAYTIME
HEATING.

MAX TEMPS WILL TOP OFF IN THE 80S TO AROUND 90.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS.

A COLD FRONT WILL APPROACH THIS AFTERNOON AND PASS THROUGH THIS
EVENING. THIS WILL RESULT IN 2-3 HOUR PERIOD OF SHOWERS AND
THUNDERSTORMS...GENERALLY BETWEEN 18Z AND 22Z. SOME SHOWERS AND
STORMS MAY PRODUCE SUB-VFR CONDITIONS...HOWEVER IT SHOULD NOT LAST
VERY LONG.

BEHIND THE FRONT...HIGH PRESSURE WILL BUILD INTO THE REGION WITH
VFR CONDITIONS THROUGH THE END OF THE TAF PERIOD.

WINDS WILL START OFF FROM THE WEST-NORTHWEST AND BECOME MORE
WESTERLY THIS EVENING. ONCE THE FRONT PASSES THROUGH WIND BECOME
MORE NORTHERLY AND MAY GUST FOR A FEW HOURS BEFORE SUBSIDING TO
LESS THAN 10 KT AFTER MIDNIGHT. WINDS ON MONDAY WILL INCREASE AND
BECOME MORE WESTERLY

OUTLOOK FOR 12Z MON THROUGH THU...
MON AFTERNOON...VFR WITH GUSTY W-NW WINDS.
MON NIGHT-WED MORNING...VFR.
WED AFTERNOON/NIGHT...CHANCE OF SUB-VFR IN SHOWERS/TSTMS.
THU...VFR.

&&

.MARINE...
COMBINED SEAS FROM WIND WAVES AND SE SWELL TODAY ARE UNLIKELY TO
REACH SCA LEVELS. W-NW WINDS GENERALLY AT 10-15 KT WITH 20 KT
GUSTS POSSIBLE...MAINLY ON THE OCEAN WATERS. WINDS THEN SHIFT N
AND INCREASE TONIGHT AFTER A COLD FRONTAL PASSAGE...WITH A FEW
GUSTS JUST SHY OF SCA LEVELS POSSIBLE.

OTHERWISE...QUIET OUTSIDE OF ANY TSTMS TODAY AND AGAIN WED NIGHT-THU
AHEAD OF COLD FRONTS. DEVELOPING LONG FETCH SW-S FLOW LATER THIS
WEEK AHEAD OF THE LATE WEEK COLD FRONT APPEARS UNLIKELY TO BUILD
SEAS TO SCA LEVELS.

&&

.HYDROLOGY...
SCATTERED CONVECTION...MAINLY THIS AFTERNOON...COULD PRODUCE LOCALLY
HEAVY RAINFALL. HOWEVER AREAL QPF TODAY WILL BE ABOUT 1/4 TO 1/2
INCH. DRY FROM TONIGHT THROUGH TUESDAY NIGHT. SCATTERED TO ISOLATED
CONVECTION POSSIBLE WEDNESDAY WITH LOCAL QPF AROUND 1/4 INCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ072>076.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MET
NEAR TERM...MPS
SHORT TERM...MET
LONG TERM...BC
AVIATION...BC/PW
MARINE...GOODMAN
HYDROLOGY...MET
Hazardous weather outlook, Jul 25, 10:53 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1153 AM EDT SUN JUL 25 2010

NYZ072>074-261430-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
1153 AM EDT SUN JUL 25 2010

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-076-261430-
KINGS (BROOKLYN)-QUEENS-
1153 AM EDT SUN JUL 25 2010

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC FACING
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ077-080-081-261430-
NASSAU-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1153 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC FACING
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NYZ067>071-078-079-261430-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-
1153 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002>006-011-261430-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
1153 AM EDT SUN JUL 25 2010

...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-261430-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1153 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 25, 12:13 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
113 PM EDT SUN JUL 25 2010

NYZ067-068-251815-
ORANGE-PUTNAM-
113 PM EDT SUN JUL 25 2010

...SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT ORANGE AND PUTNAM
COUNTIES...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LARGE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING ACROSS
NORTHEAST PENNSYLVANIA TOWARD ORANGE COUNTY. THIS COMPLEX IS MOVING
EAST AT 40 MPH AND WILL TRACK ACROSS ORANGE COUNTY INITIALLY...AND
INTO PUTNAM COUNTY AFTER 2 PM.

EXPECT MODERATE TO HEAVY RAINFALL...OCCASIONAL LIGHTNING...AND
POSSIBLE WIND GUSTS OF 30 TO 40 MPH WITH THIS ACTIVITY.

LAT...LON 4150 7470 4151 7448 4160 7438 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7396 4151 7399 4145 7398
      4150 7392 4153 7359 4122 7438 4122 7443
      4134 7469 4143 7476 4145 7476

PW
Special weather statement, Jul 25, 1:02 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
202 PM EDT SUN JUL 25 2010

NJZ002>004-NYZ069-251900-
BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN PASSAIC-
202 PM EDT SUN JUL 25 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC AND
ROCKLAND COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER EASTERN SUSSEX COUNTY MOVING SOUTHEAST AT
20 MPH.

HEAVY RAIN AND GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4119 7438 4114 7425 4117 7420 4112 7399
      4089 7410 4087 7423 4089 7428 4092 7429
      4097 7428 4099 7431 4101 7443 4104 7444
      4104 7447 4102 7448 4103 7450 4108 7451

PW
Special weather statement, Jul 25, 1:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
220 PM EDT SUN JUL 25 2010

NJZ002>006-011-NYZ069-071>076-251915-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
WESTCHESTER-UNION-WESTERN PASSAIC-
220 PM EDT SUN JUL 25 2010

...THUNDERSTORMS WILL IMPACT NORTHEAST NEW JERSEY...THE FIVE
BOROUGHS OF NEW YORK CITY...ROCKLAND...AND SOUTHERN WESTCHESTER
COUNTIES THROUGH 330 PM...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR KINNELON...OR 5 MILES SOUTH OF WEST
MILFORD...MOVING SOUTHEAST AT 40 TO 45 MPH.

WINDS 40 TO POSSIBLY 50 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN WITH RAINFALL RATES OF UP TO AN INCH
PER HOUR WILL OCCUR WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4053 7424 4059 7421 4059 7437 4065 7444
      4086 7432 4090 7434 4090 7428 4098 7430
      4102 7444 4124 7409 4113 7390 4100 7390
      4107 7378 4099 7364 4088 7377 4058 7400
      4070 7401 4067 7407 4059 7405 4051 7420

PW
Special weather statement, Jul 25, 1:41 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT SUN JUL 25 2010

CTZ005-009-NYZ069>071-251930-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
241 PM EDT SUN JUL 25 2010

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORANGEBURG...OR NEAR TAPPAN...AND MOVING
EAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4123 7405 4134 7343 4112 7327 4110 7335
      4106 7341 4105 7345 4104 7347 4104 7349
      4102 7352 4102 7354 4101 7355 4097 7390
      4100 7390 4101 7394

PW

The radar

The Brookhaven radar (KOKX), 88 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Tornado, Bronx

When
July 25, 1:55 PM EST to 2:00 PM EST
Where
Bronx County, 2.14 mi NNE of Spuyten Duyvil to 1.73 mi NE of Spuyten Duyvil
Rating
EF1
Path length
0.87 mi
Path width
100 yd
Injuries
7 direct, 0 indirect
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.910, -73.910

The tornado touched down on the grounds of the Hebrew Home for the Aged along the east bank of the Hudson River west of Palisade Avenue in Riverdale. High winds flattened a flag pole, downed trees and snapped and sheared off many tree tops. A few trees crashed through first floor windows that caused them to shatter resulting in 7 minor injuries. On the south side of the building, large trees were totally stripped of their canopies and one became a projectile as it was wedged between an upstream tree. An eyewitness account at this location stated that he saw funnel clouds develop upstream over the Hudson as the thunderstorm approached.

Several eyewitnesses along the southeast path of this storm stated that they saw clouds and debris swirl in white out conditions as many tree tops were snapped and sheared off. Significant damage occurred along West 254th Street northwest across Netherlands and Arlington Streets, where at least one residential roof was damaged west of 254th Street.

Thunderstorm Wind, Westchester

When
July 25, 2:00 PM EST
Where
Westchester County, 1.48 mi NNE of Dunwoodie
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.950, -73.870

A trained spotter estimated wind gusts in excess of 60 MPH.

Thunderstorm Wind, Bronx

When
July 25, 2:07 PM EST
Where
Bronx County, 0.87 mi SW of New York Northern
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.840, -73.860

A large tree damaged a car.

Thunderstorm Wind, Westchester

When
July 25, 2:08 PM EST
Where
Westchester County, 1.48 mi NNE of Dunwoodie
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.950, -73.870

Wires and trees were downed on Northview Terrace.

Thunderstorm Wind, Nassau

When
July 25, 2:15 PM EST
Where
Nassau County, 1.48 mi SSW of Glen Cove
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.850, -73.640

A wind gust of 58 MPH was estimated by a NWS employee.

Thunderstorm Wind, Nassau

When
July 25, 2:15 PM EST
Where
Nassau County, 0.87 mi SW of Manhasset
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.790, -73.690

A 60 MPH wind gust was estimated near Manhasset Bay.

Thunderstorm Wind, Nassau

When
July 25, 2:18 PM EST
Where
Nassau County, 0.52 mi W of Glenwood Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.830, -73.640

A 60 MPH wind gust was estimated by a NWS employee.

Thunderstorm Wind, Nassau

When
July 25, 2:18 PM EST
Where
Nassau County, 0.52 mi W of Glenwood Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.830, -73.640

A 30 foot boat was pushed around Tappan Beach.

Thunderstorm Wind, Nassau

When
July 25, 2:19 PM EST
Where
Nassau County, 0.52 mi W of Roslyn
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
40.820, -73.630

A large tree and wires were downed.

Thunderstorm Wind, Nassau

When
July 25, 2:19 PM EST
Where
Nassau County, Glenwood Lndg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
40.830, -73.630

A large tree and wires were downed in Glen Head.

Thunderstorm Wind, Nassau

When
July 25, 2:20 PM EST
Where
Nassau County, 0.52 mi W of Albertson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.770, -73.640

A large tree was downed, blocking portions of the Northern State Parkway.

Thunderstorm Wind, Nassau

When
July 25, 2:20 PM EST
Where
Nassau County, 0.69 mi S of Glen Cove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -73.630

A 58 MPH wind gust was estimated by a trained spotter.

Thunderstorm Wind, Nassau

When
July 25, 2:20 PM EST
Where
Nassau County, 0.87 mi NW of Carle Place
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.760, -73.590

A large tree was downed.

Thunderstorm Wind, Nassau

When
July 25, 2:25 PM EST
Where
Nassau County, 0.69 mi N of Plainview
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.780, -73.470

Several large trees were downed.

Thunderstorm Wind, Nassau

When
July 25, 2:25 PM EST
Where
Nassau County, 0.69 mi S of Woodbury
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.810, -73.470

A large tree was downed near the intersection of Woodbury Road and State Highway 25.

Thunderstorm Wind, Nassau

When
July 25, 2:25 PM EST
Where
Nassau County, 1.48 mi NNW of Bethpage
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -73.490

A 60 MPH wind gust was estimated by an emergency manager.

Thunderstorm Wind, Nassau

When
July 25, 2:25 PM EST
Where
Nassau County, 0.87 mi SW of New Cassel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.760, -73.530

A large tree was downed onto a garage.

Thunderstorm Wind, Nassau

When
July 25, 2:32 PM EST
Where
Nassau County, Farmingdale
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
40.730, -73.450

Numerous tree limbs, including a large branch, were downed. A large limb fell on a house on Merrits Road.

Thunderstorm Wind, Nassau

When
July 25, 2:33 PM EST
Where
Nassau County, Farmingdale
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.730, -73.450

Thunderstorm Wind, Suffolk

When
July 25, 2:33 PM EST
Where
Suffolk County, 2.14 mi NNW of Amityville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.730, -73.410

Thunderstorm Wind, Suffolk

When
July 25, 2:35 PM EST
Where
Suffolk County, 1.48 mi SSW of Melville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.780, -73.410

Large trees were downed, blocking roadways.

Thunderstorm Wind, Suffolk

When
July 25, 2:37 PM EST
Where
Suffolk County, 0.69 mi S of North Babylon
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.720, -73.320

A tree fell onto a house.

Thunderstorm Wind, Suffolk

When
July 25, 2:37 PM EST
Where
Suffolk County, North Babylon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.730, -73.320

A large tree and wires were downed on Deer Park Avenue.

Thunderstorm Wind, Suffolk

When
July 25, 2:37 PM EST
Where
Suffolk County, 0.52 mi W of Babylon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.700, -73.330

Trees and large branches were downed.

Thunderstorm Wind, Suffolk

When
July 25, 2:40 PM EST
Where
Suffolk County, 0.52 mi W of Babylon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
40.700, -73.330

A large tree was downed onto wires.

Hail, Suffolk

When
July 25, 2:42 PM EST
Where
Suffolk County, 0.69 mi N of Bay Shr
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.730, -73.250

Thunderstorm Wind, Suffolk

When
July 25, 2:45 PM EST
Where
Suffolk County, 1.25 mi WSW of West Bay Shr
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
40.710, -73.300

Widespread tree damage was reported.

Hail, Suffolk

When
July 25, 3:05 PM EST
Where
Suffolk County, 1.25 mi WSW of Mastic Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -72.850

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyThe tornado archive for New York, 2010Warnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253528, 253555, 253521, 253556, 253534, 253538, 253540, 253541, 253542, 253544, 253531, 253536, 253543, 253529, 253530, 253535, 253539, 253545, 253537, 253554, 253547, 253549, 253550, 253551, 253548, 253546, 253553, 253552.